All calculators
Critical care

Glasgow Coma Scale

Eye, verbal and motor response, scored 3–15.

When to use it. Assessing and — more importantly — tracking impaired consciousness over time.

Die medizinischen Sicherheitshinweise auf dieser Seite werden auf Englisch angezeigt. Sie wurden noch nicht von einer klinisch tätigen Person geprüft, die Deutsch liest, und auf eine ungeprüfte Übersetzung kann man sich nicht sicher verlassen.

Enter values

Critical

0/ 15

Severe impairment

E0V0M0 = 0/15 — severe impairment. GCS ≤ 8 is the conventional threshold for a definitive airway — a decision made on the whole patient and their trajectory, not on the number alone. Always document the three components.

Eye
E0
Verbal
V0
Motor
M0

GCS = eye (1–4) + verbal (1–5) + motor (1–6), range 3–15

Limits of this score. Report the three components, not just the total: E3V3M5 and E4V1M6 both total 11 and mean entirely different things. Sedation, intubation, aphasia and intoxication all invalidate parts of the scale. A falling GCS matters more than any single reading.

Sources

  • Teasdale G, Jennett B. Assessment of coma and impaired consciousness. Lancet. 1974.

Where this is written from. This site is written from Indian clinical practice. Drug availability and brand names, vaccination schedules, national health programmes and some reference cut-offs differ between countries — a schedule or a threshold that is standard here may not be standard where you are. If you are reading outside India, check anything on this page against your own country’s guidance before you act on it.

Educational use only — not medical advice. Never a substitute for clinical judgement.

Back to Homepage